Protein Shakes & Blood thinners - Hughes Syndrome -...

Hughes Syndrome - APS Support

9,843 members10,019 posts

Protein Shakes & Blood thinners

RockyG profile image

Hi everyone, had a quick question with blood thinners. I am an APS patient taking Apixiban (Elequis) blood thinner. Does anyone know if I am safe to take Protein supplements like whey protein shakes?

17 Replies
MaryF profile image
MaryFAdministrator

Hi, I have no idea really whether you could slowly add in or not, see linked paper, please do ring your specialist/GP Warfarin prescriber and get their take on this, if they say yes, you may have to monitor things closely. impactteam.info/documents/W... MaryF

RockyG profile image
RockyG in reply to MaryF

Thanks MarryF,

I will post my finding ☺️

Hi, I use protein shakes every day and it’s no different to any other diet change - just get your levels checked within a week or two of starting it and it really shouldn’t make too much difference. It didn’t make any difference in my experience. Enjoy!!

Ricky G isn’t on Warfarin she is on Eliquis/Apixaban. I too am on that but I was told I no longer had to worry about diet and could eat/drink what I wanted.

However, I’m no doctor so I would give your haematology department a ring and leave a question I’m sure the receptionist will ask your consultant for you and ring you with the answer. I’m sure they would rather you asked a question than something went wrong.

The unsettling thing for me is that after being in Warfarin and having weekly INR checks for five years,, it’s hard not knowing ‘where you are’. But after an initial blood test that’s it - if it’s ok your set for life!

Good luck 💋 x

baba profile image
baba in reply to WendyWoo50

You should be having at least annual liver and kidney function tests if taking apixaban.

WendyWoo50 profile image
WendyWoo50 in reply to baba

Thank you. Of course you are right. I do have those tests I was meaning we don’t have the security of having blood thickness tests like the INR checks I had when on Warfarin. 💋 x

I started on optifast 800 and I had to increase my Coumodin as optifast has a lot of vitamin k. Coumodin clinic had to look it up.

Wittycjt profile image
Wittycjt in reply to shardavis3

Not on Coumadin. On apixiban

I am on Apixaban, for the past 2 years. Having had a Femoral Vein Blood Clot which cut off the supply to my right leg. I nearly lost the leg from the knee down. I was immediately advised of my new diet. No grapefruit. No turmeric. No ginger. No alcohol. No StJohns Wort. I have regular blood tests to check kidney and liver function. And a yearly full blood test. As for Protein Shakes. Do ask your nurse or doctor for their advice. Very important to check the contents.

WendyWoo50 profile image
WendyWoo50 in reply to sueE17

I’m sorry to hear what an awful time you had. Thank goodness you didn’t lose your leg.I too am on Apixaban and was told directly that I was now free to eat anything? After reading your post I am confused?

AutoAnnie profile image
AutoAnnie in reply to WendyWoo50

Hi Wendy - I’m also on Apixaban and like you I was told that I didn’t need to worry about what I ate and if you look on the NHS website for Apixaban, under ‘are there any foods or drink I need to avoid?’ It clearly states that there aren’t.

However, there are interactions to other medications and health supplements so always worth checking first.

sueE17 profile image
sueE17 in reply to WendyWoo50

Thank you. When I was prescribed Apixaban (after stomach injections) and before leaving hospital I was given a list of foods not to eat by the Blood Nurse. And no alcohol. Online searches confirmed also to avoid foods high in Vitamin K. And cranberry juice. So I have very carefully followed this diet. Normally I would see the Blood nurse every 6 months but not possible due to the Lockdowns. However I have still had my yearly kidney and liver blood tests. You were told you are free to eat everything. I would however check with your nurse. Hope this helps. Dx

WendyWoo50 profile image
WendyWoo50 in reply to sueE17

Thank you. It’s so confusing isn’t it. I did research online and it’s Recommended we avoid turmeric, ginger and some other spices but no mention of restricting vit K. In actual fact when my anti Coag specialist nurse went through the Apixaban literature she made a big thing of saying I could basically eat what I liked.

No more than one alcoholic drink a day either! X

Wow! thanks all for your support. I had kept asking my doctors since the beginning of my incident. In Feb 2020 I was rushed to hospital with evidence of dark color stool. I was bleeding from my upper duodenum. Found varices that was bleeding due to a blood clot in my portal vein. Diagnosis was APS a few months later. Thick blood” they said. Started blood thinners. Then in August 2020 again rushed back to hospital similar symptoms. Again dark color stools. This time they did an operation. Pretty much died for 5 mins. Going to be 1 year since last incident. Now on Apixiban and Nadolol beta blockers. Before all of this I was a gym rat! Super healthy 35yr male, taking 3-4 supplements daily. I always thought that was the culprit behind the APS or blood clot. Doctors said no. Sometimes, I believe all the doctors read the same book just for passing exams. Thank goodness for the internet and power of information in our hands. My wife had done a magnitude of digging online, and became an expert overnight. She had asked about beta blockers since the beginning. Which they had only prescribed to me a few months ago. 🤦🏽‍♂️

With the pathway for apixiban theres no need to monitor the INR levels like Warfarin. “Eating a balanced meal” they advised. Thats all the doctors said.

I will investigate a little more and find someone who might have read the revised book. 😂

sueE17 profile image
sueE17 in reply to RockyG

So sorry to hear you have been so ill. I wish you well. Do investigate foods/drinks to avoid whilst on Apixaban. I had a wonderful blood nurse advise me before I left hospital. And have regular kidney and liver tests. Dx

My 92 year old Mom (she is not my APS family member) takes Eliquis (survived 2 strokes) and I supplement her with Boost High Protein drink at lunch every day. Moms doctor approved me giving her Boost to help keep her weight up. Probably best to check with your Doctor(s). Wishing you good health.

RockyG profile image
RockyG in reply to kiminabmw

Thank you. In the hospital they were giving me Ensure high protein. I will look into it and share.

You may also like...